Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 227, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2016, 10:55 PM EDT for 5 counties in Virginia. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 10:55 PM EDT (02:55 UTC)
- Expired
- Jul 29, 2016, 12:00 AM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:10 PM EDT | TSTM WND DMG | 4 Se Evington, VA | THUNDERSTORM WINDS KNOCKED DOWN A TREE ACROSS DEARBORN ROAD. |
| Jul 28, 11:35 PM EDT | TSTM WND DMG | 1 Se Appomattox, VA | THUNDERSTORM WINDS DOWNED A TREE ALONG ROUTE 635 NEAR THE TOWN OF APPOMATTOX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
917
WUUS51 KRNK 290255
SVRRNK
VAC011-019-031-143-680-290400-
/O.NEW.KRNK.SV.W.0227.160729T0255Z-160729T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
CAMPBELL COUNTY IN CENTRAL VIRGINIA...
THE SOUTHEASTERN CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
SOUTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL MIDNIGHT EDT
* AT 1054 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EVINGTON...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
ALTAVISTA...
APPOMATTOX...
HURT...
AND BROOKNEAL.
THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3725 7868 3722 7873 3723 7878 3720 7882
3702 7891 3705 7897 3703 7901 3706 7909
3701 7911 3702 7946 3722 7950 3741 7913
3739 7906 3742 7907 3743 7902 3750 7895
3753 7889 3755 7882 3737 7860 3734 7860
TIME...MOT...LOC 0254Z 252DEG 35KT 3723 7936
HAIL...<.75IN
WIND...60MPH
$$
RS3 follow-up statements
131
WWUS51 KRNK 290326
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 PM EDT THU JUL 28 2016
VAC019-680-290336-
/O.CAN.KRNK.SV.W.0227.000000T0000Z-160729T0400Z/
CITY OF LYNCHBURG VA-BEDFORD VA-
1126 PM EDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN BEDFORD COUNTY AND THE SOUTHEASTERN CITY OF LYNCHBURG IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTH CENTRAL...WEST CENTRAL AND CENTRAL VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3725 7868 3722 7873 3723 7878 3720 7882
3702 7891 3705 7897 3703 7901 3706 7909
3701 7911 3705 7933 3725 7931 3736 7909
3750 7895 3753 7889 3755 7882 3737 7860
3734 7860
TIME...MOT...LOC 0326Z 261DEG 19KT 3730 7904
$$
VAC011-031-143-290400-
/O.CON.KRNK.SV.W.0227.000000T0000Z-160729T0400Z/
APPOMATTOX VA-PITTSYLVANIA VA-CAMPBELL VA-
1126 PM EDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR
APPOMATTOX...NORTHEASTERN PITTSYLVANIA AND CAMPBELL COUNTIES...
AT 1126 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSTBURG...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
APPOMATTOX...
HURT...
BROOKNEAL...
AND RUSTBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3725 7868 3722 7873 3723 7878 3720 7882
3702 7891 3705 7897 3703 7901 3706 7909
3701 7911 3705 7933 3725 7931 3736 7909
3750 7895 3753 7889 3755 7882 3737 7860
3734 7860
TIME...MOT...LOC 0326Z 261DEG 19KT 3730 7904
HAIL...<.75IN
WIND...60MPH
$$
RS763
WWUS51 KRNK 290342
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 PM EDT THU JUL 28 2016
VAC031-143-290351-
/O.CAN.KRNK.SV.W.0227.000000T0000Z-160729T0400Z/
PITTSYLVANIA VA-CAMPBELL VA-
1142 PM EDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN PITTSYLVANIA AND CAMPBELL COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTH CENTRAL AND CENTRAL VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3732 7863 3725 7868 3722 7873 3723 7878
3720 7882 3721 7886 3724 7886 3725 7892
3743 7902 3749 7894 3750 7894 3750 7892
3752 7889 3753 7890 3754 7885 3754 7883
3755 7882 3737 7860 3734 7860
TIME...MOT...LOC 0341Z 252DEG 35KT 3735 7886
$$
VAC011-290400-
/O.CON.KRNK.SV.W.0227.000000T0000Z-160729T0400Z/
APPOMATTOX VA-
1142 PM EDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR
APPOMATTOX COUNTY...
AT 1141 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER APPOMATTOX...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
BENT CREEK...
PAMPLIN CITY...
OAKVILLE...
AND STONEWALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3732 7863 3725 7868 3722 7873 3723 7878
3720 7882 3721 7886 3724 7886 3725 7892
3743 7902 3749 7894 3750 7894 3750 7892
3752 7889 3753 7890 3754 7885 3754 7883
3755 7882 3737 7860 3734 7860
TIME...MOT...LOC 0341Z 252DEG 35KT 3735 7886
HAIL...<.75IN
WIND...60MPH
$$
RS080
WWUS51 KRNK 290351
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 PM EDT THU JUL 28 2016
VAC011-290400-
/O.EXP.KRNK.SV.W.0227.000000T0000Z-160729T0400Z/
APPOMATTOX VA-
1151 PM EDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR
APPOMATTOX COUNTY WILL EXPIRE AT 1200 AM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3732 7863 3725 7868 3722 7873 3723 7878
3720 7882 3721 7886 3724 7886 3725 7892
3743 7902 3749 7894 3750 7894 3750 7892
3752 7889 3753 7890 3754 7885 3754 7883
3755 7882 3737 7860 3734 7860
TIME...MOT...LOC 0350Z 252DEG 35KT 3742 7869
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:22 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 28, 10:22 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1022 PM EDT Thu Jul 28 2016 .SYNOPSIS... A frontal boundary will remain nearly stationary over or near the region for the next several days. Disturbances moving along this boundary will allow for periodic rounds of showers and storms. Hot and humid conditions will continue into at least early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1000 PM EDT Thursday... Extended WW419 until midnight for areas along and just east of Blue Ridge. Strong to occasionally severe storms continue vcnty of Roanoke-Lynchburg-Rocky Mount areas. CAPE remains high (MLCAPE of 2000 j/kg) over the foothills and piedmont, so as the outflow from these storms interacts with this airmass, strong cores still possible. That said, loss of daytime heating should result in decreasing intensity, but still concerned that overall activity will persist well into the overnight with possible training of lingering thunderstorm cells inof tail end of vorticity and lingering dynamics aloft. Since this training does not appear that it will impact the previous Flash Flood Watch area (WV), the watch has been dropped. If training of cells does develop, it may be closer to a RIC-LYH-MTV line where existing outflow boundary becomes stuck between stronger westerlies to the north and the upper level ridge over the southeast U.S. On Friday, much of the region will see a break in the precipitation activity through the morning hours. We cannot rule out isolated showers or storms across the west. By the afternoon, our next approaching disturbance, along with daytime heating, will help prompt additional shower and thunderstorm development. Coverage is not expected to be as great as that anticipated this evening. The best coverage will be in the west. Low temperatures tonight will range from the mid 60s to the upper 60s across the mountains and around 70 to the lower 70s across the Piedmont. Highs tomorrow are forecast to be just slightly lower than those realized today. Readings around 80 to the mid 80s are forecast for the mountains with upper 80s to lower 90s across the Piedmont. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 145 PM EDT Thursday... Frontal boundary will stay just north of us Friday night with spoke of upper energy moving east Friday evening. Timing of impulses is problematic but seems next best wave works toward the PA/OH border Saturday afternoon which may slowly nudge front southward. Appears best threat of showers and storms will be focused from far Southwest Virginia into SE WV and north of Highway 460 across Roanoke and Lynchburg north Saturday afternoon with widely scattered further south. Nonetheless kept pops no higher than 50. Temperatures stay elevated at night thanks to high pwats with lows from the mid to upper 60s west to lower 70s east. Saturday should be at or just above typical late July values of lower to mid 80s west to around 90 east. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 1150 AM EDT Thursday... Belt of westerlies will be laying across the area Sunday night into Monday, with front situated across the mid-Atlantic. Afterward the upper flow takes on a more NW to SE orientation across our area as ridge builds over the Central Plains. The front weakens but convergence along it to remain through midweek. In addition, the upper pattern favors potential ridge runners, where convective clusters form over the upper midwest and shift southeast over our area. Overall, will keep threat of showers and storms in the forecast all periods but looks like Sunday-Monday have the better chance for measurable rainfall. May see slight nudge downward in temps early but overall humidity levels should stay the same, so no appreciable dry air expected thru Thursday. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... As of 740 PM EDT Thursday... VFR conditions prevail across most of the area. Scattered showers and a few thunderstorms are across the region. One cluster is associated with a shortwave trough moving through northern Virginia. Others were entering the region in association with a shortwave trough moving northeast through Tennessee. This feature will reach the western parts of the area towards midnight. Overnight, look for cloud cover to increase across the area with most locations in the MVFR range with areas of IFR in across the mountains. Showers and storms will continue, especially in western and northern parts of the area. Visibilities will be a mix of MVFR and low end VFR with pockets of IFR under the heavier cells. Much of the activity will wane by sunrise Friday, with lingering showers in the west. MVFR ceiling and visibilities will last a few hours after sunrise. By Friday afternoon, all areas are expected to have VFR ceilings. Scattered showers and storms will be possible across mainly western portions of the area. Extended aviation discussion... As of 145 PM EDT Thursday... The area will remain in a relatively active period for showers and storms through Tuesday thanks to a persistent, nearly stationary frontal boundary across or near our region. Outside of the precipitation and during the daylight hours, VFR conditions are expected to prevail. Within the heavier showers and storms, and during the overnight hours sub-VFR conditions are more likely. && .CLIMATE... Record warm minimum temperatures for July 28 Bluefield WV.....69 in 2010 Danville VA......76 in 1997 Lynchburg VA.....77 in 1930 Roanoke VA.......80 in 1930 Blacksburg VA....68 in 1987 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS/PM SHORT TERM...WP LONG TERM...WP AVIATION...DS CLIMATE...PM
Hazardous weather outlook, Jul 28, 2:55 PM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT THU JUL 28 2016 NCZ001>006-018>020-VAZ058-059-291900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-HALIFAX-CHARLOTTE- 255 PM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY IMPACT WILL BE DAMAGING WINDS. VERY HEAVY RAINFALL IS ALSO POSSIBLE RESULTING IN A THREAT FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-WVZ042>044-507-508-291900- TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 255 PM EDT THU JUL 28 2016 ...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ009>020-022>024-032>035-043>047-291900- SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM- 255 PM EDT THU JUL 28 2016 ...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 28, 9:27 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
927 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM NON-TSTM WND DMG 2 SW NARROWS 37.31N 80.85W
07/28/2016 GILES VA 911 CALL CENTER
TREE DOWN AT INTERSECTION OF COONSKIN HOLLOW ROAD AND
WOLF CREEK ROAD.
0852 PM TSTM WND DMG 5 ESE NARROWS 37.30N 80.74W
07/28/2016 GILES VA 911 CALL CENTER
TREE DOWN ALONG ROUTE 100.
&&
11Local storm report, Jul 28, 9:28 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 2 SW NARROWS 37.31N 80.85W
07/28/2016 GILES VA 911 CALL CENTER
TREE DOWN AT INTERSECTION OF COONSKIN HOLLOW ROAD AND
WOLF CREEK ROAD.
0852 PM TSTM WND DMG 5 ESE NARROWS 37.30N 80.74W
07/28/2016 GILES VA 911 CALL CENTER
TREE DOWN ALONG ROUTE 100.
&&
11Special weather statement, Jul 28, 9:33 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT THU JUL 28 2016
VAZ017-032-033-043-290215-
HENRY-FLOYD-PATRICK-FRANKLIN-
933 PM EDT THU JUL 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN...SOUTHERN FLOYD AND
NORTHWESTERN HENRY COUNTIES...
AT 933 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER WOOLWINE...
MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
WOOLWINE...
SYDNORSVILLE...
FERRUM...
AND BASSETT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3665 8046 3667 8047 3670 8045 3671 8047
3676 8050 3682 8053 3700 7985 3674 7977
TIME...MOT...LOC 0133Z 255DEG 25KT 3678 8026
WPSpecial weather statement, Jul 28, 10:01 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EDT THU JUL 28 2016
VAZ022-023-033>035-045-290245-
AMHERST-ROANOKE-BOTETOURT-CAMPBELL-BEDFORD-FRANKLIN-
1001 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL AMHERST...EASTERN ROANOKE...NORTHEASTERN FRANKLIN...WEST
CENTRAL CAMPBELL...SOUTHERN BOTETOURT AND BEDFORD COUNTIES...THE
EASTERN CITY OF SALEM...THE CITY OF ROANOKE AND THE WEST CENTRAL CITY
OF LYNCHBURG...
AT 1001 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DALEVILLE TO ROANOKE TO NEAR POAGES MILL...AND
MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
LYNCHBURG...
SALEM...
VINTON...
AND BEDFORD.
THIS INCLUDES THE FOLLOWING LOCATIONS THE NATIONAL D DAY MEMORIAL AND
ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3736 7926 3715 7933 3717 8009 3726 8004
3746 8003 3758 7957 3753 7950 3757 7943
3758 7945 3760 7945 3766 7922
TIME...MOT...LOC 0201Z 259DEG 36KT 3741 7998 3727 7998 3718 8002
WPLocal storm report, Jul 28, 10:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 1 SSW LYNCHBURG CITY 37.41N 79.16W
07/28/2016 CITY OF LYNCHBURG VA PUBLIC
ONE TREE DOWN NEAR THE INTERSECTION OF PARK AVENUE AND
FORT AVENUE
&&
PWSpecial weather statement, Jul 28, 10:45 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 PM EDT THU JUL 28 2016
VAZ034-044-045-290345-
CAMPBELL-BEDFORD-PITTSYLVANIA-
1045 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA...CAMPBELL AND SOUTHEASTERN BEDFORD
COUNTIES AND THE SOUTHEASTERN CITY OF LYNCHBURG...
AT 1044 PM EDT...A STRONG THUNDERSTORM WAS OVER HUDDLESTON...MOVING
EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
ALTAVISTA...
HURT...
RUSTBURG...
AND HUDDLESTON.
THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3705 7899 3704 7905 3706 7909 3704 7910
3700 7956 3716 7961 3740 7909 3739 7906
3741 7907 3742 7904 3743 7903
TIME...MOT...LOC 0244Z 250DEG 36KT 3715 7950
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:20 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Jul 28, 8:24 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Jul 28, 8:44 PM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 31 min |
| Jul 28, 9:19 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem | 41 min |
| Jul 28, 9:33 PM EDT | Special Weather Statement | RNK | Franklin | 42 min |
| Jul 28, 10:01 PM EDT | Special Weather Statement | RNK | Bedford, City of Roanoke | 44 min |
| Jul 28, 10:26 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 64 min |
| Jul 28, 10:41 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 2 hr |
| Jul 28, 10:45 PM EDT | Special Weather Statement | RNK | Campbell | 60 min |
| Jul 28, 11:21 PM EDT | Special Weather Statement | RNK | Buckingham | 54 min |
| Jul 28, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 37 min |
| Jul 29, 7:27 PM EDT | Special Weather Statement | RNK | Smyth | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.